Arkansas, 2016

Damaging Wind in Arkansas, May 9, 2016

May 9, 2016 · NWS SHV · 1 event in 1 county or zone

A volatile atmosphere was in place across the Southern Plain during the afternoon and evening hours of Monday, May 9th. Instability became moderate to high ahead of an upper level disturbance that moved out of the intermountain west and into the plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A volatile atmosphere was in place across the Southern Plain during the afternoon and evening hours of Monday, May 9th. Instability became moderate to high ahead of an upper level disturbance that moved out of the intermountain west and into the plains. Deep layer shear was significant enough that storm mode was supercells which developed along a prefrontal trough axis across portions of Central Oklahoma and North Central Texas. Low level shear was significant enough such that once these storms became supercells, they produced tornadoes...some extreme with long tracks across portions of Oklahoma. These storms propagated eastward through the evening and moved into McCurtain County, Oklahoma and the adjacent counties in Northeast Texas, as well as portions of Southwest Arkansas. By the time the storms moved into these areas, they mostly produced straight line wind damage but a couple short lived tornadoes did develop across the region as well as some large hail. The damage was extreme, consisting of numerous trees snapped and/or uprooted with some of these having fallen on homes and automobiles across Red River and Bowie Counties in Northeast Texas. There was also some wind damage to structures as well. Although there were several reports of wind damage across the Texas side of Texarkana, as well as a 58 mph wind gust at the Texarkana Regional Airport, these storms weakened as they moved out of Miller County Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 9:24 PM CST, 48 minutes earlier.

Area forecast discussion, May 9, 9:24 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1024 PM CDT MON MAY 9 2016

.DISCUSSION...
CLUSTER OF SUPERCELLS CONTINUES TO SLOWLY SHIFT EWD IN ASSOCIATION
WITH A VORT PIVOTING NEWD ACROSS SRN OK. ELSEWHERE ACROSS OUR
REGION...DRY-SLOTTING HAS SEEMED TO LIMIT ANY DEVELOPMENT S OF THE
I-30 CORRIDOR. HAVE DISCUSSED THIS WITH SPC AND HAVE DROPPED THE
TOR WATCH FOR ALL OF OUR LA PARISHES AND MOST /A FEW WERE LEFT IN/ OF
THE E TX COUNTIES S OF I-30. HAVE MADE ADJUSTMENTS TO POPS AS
WELL...BUT STILL LEAVING IN SOME SLIGHT CHANCE POPS FOR MUCH OF
THE REGION OVERNIGHT IN THE CASE THAT A FEW SHOWERS ARE GENERATED.
MIN TEMP FCST APPEARS REASONABLE...SO NOT EXPECTING ANY CHANGES
THERE. UPDATED PRODUCTS ALREADY OUT. /12/

&&

.PREV DISCUSSION... /ISSUED 730 PM CDT MON MAY 9 2016/

DISCUSSION...
UPDATE FOR TOR WATCH 157. SUPERCELLS MOVING EWD ALONG EITHER SIDE
OF THE RED RIVER JUST W OF OUR AREA EXPECTED TO POSE THE MOST
IMMEDIATE THREAT...BUT ADDITIONAL DEVELOPMENT IS INDICATED FURTHER
S AND E AS THE UPPER SHORTWAVE KICKS NEWD OVER THE NEXT FEW
HOURS. HAVE ALSO MADE A FEW ADJUSTMENTS TO THE POPS TO MAKE THEM
MORE REPRESENTATIVE OF THE CURRENT AND EXPECTED RADAR PICTURE.
HAVE ALSO MADE SOME ADJUSTMENTS TO THE SKY GRIDS. WILL EVALUATE
AND UPDATE MORE THOROUGHLY IF NEEDED AT THE REGULAR TIME. /12/

PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 9 2016/

AVIATION...
A DRYLINE SHIFTING EAST ACROSS EAST TEXAS TO SUPPORT VCTS
CONDITIONS ACROSS TXK/TYR/SHV/GGG/LFK TERMINALS THROUGH 10/06Z.
MVFR/IFR CEILINGS POSSIBLE AFTER 10/03Z...CONTINUING THROUGH
10/14Z ACROSS AREA TERMINALS DUE TO INCREASED LOW-LEVEL MOISTURE.
OTHERWISE...SOUTH WINDS 10 KNOTS THIS EVENING TO INCREASE TO 15
KNOTS WITH HIGHER GUSTS BY DAYBREAK THROUGH THE REMAINDER OF THE
FORECAST PERIOD. SKIES TO IMPROVE TO VFR AFTER 10/18Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  87  70  84 /  20  20  10  20
MLU  69  86  68  85 /  20  20  10  20
DEQ  66  84  66  82 /  50  20  10  30
TXK  68  86  68  84 /  70  20  10  30
ELD  68  85  66  83 /  40  20  10  20
TYR  70  87  70  84 /  20  10  10  30
GGG  70  87  68  83 /  20  20  10  30
LFK  71  87  70  86 /  10  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, May 9, 9:28 PM CST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1028 PM CDT MON MAY 9 2016

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-110330-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1028 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...TONIGHT...

STRONG TO SEVERE STORMS WILL CONTINUE TO BE POSSIBLE LATE TONIGHT.
LARGE HAIL...TORNADOES...AND DAMAGING WINDS WILL BE POSSIBLE WITH
ANY STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE REGION BY
THURSDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE SOUTHERN
PLAINS. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND
STORM SPOTTERS HAVE ALREADY BEEN ACTIVATED.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
110330-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION-DE SOTO-RED RIVER-
BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-GRANT-
CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1028 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE REGION BY
THURSDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE SOUTHERN
PLAINS.  HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

12

In the hours before

Local storm report, May 9, 9:48 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1048 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             1 W HOOKS               33.47N  94.30W
05/09/2016  E0.88 INCH       BOWIE              TX   TRAINED SPOTTER

            REPORTED AT I30 AND 594

&&

EVENT NUMBER SHV1600542

25
Local storm report, May 9, 9:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1055 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND GST     4 W NASH                33.44N  94.20W
05/09/2016  E80 MPH          BOWIE              TX   TRAINED SPOTTER

&&

EVENT NUMBER SHV1600543

25
Local storm report, May 9, 10:03 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1103 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     1 S LEARY               33.46N  94.21W
05/09/2016                   BOWIE              TX   TRAINED SPOTTER

            18 WHEELER ON ITS SIDE BETWEEN MILE MARKER 217 AND 218
            ON I-30 JUST SOUTH OF LEARY... BROKEN LIMBS ON I30

&&

EVENT NUMBER SHV1600545

25
Local storm report, May 9, 10:04 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1104 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             1 S LEARY               33.46N  94.21W
05/09/2016  E0.88 INCH       BOWIE              TX   TRAINED SPOTTER

            I30 JUST SOUTH OF LEARY

&&

EVENT NUMBER SHV1600546

25
Local storm report, May 9, 10:10 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1110 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1104 PM     TSTM WND GST     1 SW TEXARKANA          33.43N  94.08W
05/09/2016  E70 MPH          BOWIE              TX   AMATEUR RADIO

            HIGHWAY 59 AND KINGS HIGHWAY SOUTHWEST OF TEXARKANA

&&

EVENT NUMBER SHV1600547

25
Local storm report, May 9, 10:11 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1111 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     TSTM WND DMG     TEXARKANA               33.44N  94.07W
05/09/2016                   BOWIE              TX   AMATEUR RADIO

            TREE ACROSS HWY 82 AND FM 2253 ONE QUARTER MILE FROM
            LEARY EXIT

&&

EVENT NUMBER SHV1600548

25

The radar

The Shreveport radar (KSHV), 112 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
May 9, 10:12 PM CST
Where
Miller County, 0.58 mi WNW of (Txk)texarkana Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.453, -93.989

A 58 mph wind gust was measured at the Texarkana Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627179.